News Articles‎ > ‎

Two cases of serious illness among intravenous drug users detected in Lanarkshire

Written by Marysia Waters.
 
 
 
 
 
Published at 22:34 GMT on Thursday, May 23rd, 2013.

Top Links:   About Cumbernauld    About Us    Advertise    Directory    History    Local Information    Our sister sites    Newswire    

Like it? Share it!


NHS Lanarkshire has issued a public health alert following the notification of two cases of necrotising fasciitis in injecting drug users who have died in the past two weeks and one possible case in a patient with a history of injecting drug use. 

Investigations into the likely causes of the illness in these patients are ongoing.

Dr Josephine Pravinkumar, Consultant in Public Health Medicine at NHS Lanarkshire said: “It is important that drug users are aware of the particular dangers involved when they are injecting heroin.

“We would advise drug users not to inject heroin and warn that muscle-popping, skin-popping, and injecting when a vein has been missed, are particularly dangerous. Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention."


Donate to Cumbernauld Media and keep Cumbernauld's local website alive and online. Thank you.  

Medical services and drug agencies have been informed of the situation.

Necrotising fasciitis is an uncommon but life-threatening infection and is a notifiable illness. Cases are rare however drug injectors increase their risk of getting the condition.

The advice for drug users is:

  • Don’t use heroin
  • If you have to use heroin, smoke it instead of injecting. (Muscle-popping, skin-popping and missing the vein are particularly dangerous)
  • Don't share needles, syringes, cookers/spoons or other 'works' with other drug users
  • Use clean works for each injection (don't re-use needles)
  • Cleanliness is important: prepare in a clean place and carefully wash hands and skin first
  • If you get swelling, redness, or pain where you have injected yourself, or pus collects under the skin, you should get a doctor to check it out immediately, especially if the infection seems different to others you may have had in the past.


Donate to Cumbernauld Media and keep Cumbernauld's local website alive and online. Thank you.  
Search for more news

    
Like us on Facebook

 
Cumbernauld's top spots